EconPapers    
Economics at your fingertips  
 

Phase-type aging modeling for health dependent costs

Maria Govorun, Guy Latouche and Stéphane Loisel

Insurance: Mathematics and Economics, 2015, vol. 62, issue C, 173-183

Abstract: In the present paper we develop recursive algorithms to evaluate the distribution of the net present value (abbreviated as “NPV”) of a health care contract. The duration of the program is a random variable representing the lifetime of an individual. We suggest a discrete time phase-type approach to model individual health care costs. In this approach, annual health care costs depend naturally on the health state of the individual. We also derive the distribution of the NPV assuming that annual health care costs are iid random variables. We demonstrate analytically that, under special parametrization, the model with iid costs gives a similar expectation of the NPV to the one of the model with health dependent costs. We propose techniques to evaluate the impact of health related events and demonstrate it on numerical examples. Based on Canadian government data on health expenditures, we study the impact on the NPV of the health cost structure by age.

Keywords: Health dependent costs; Net present value; Phase-type aging process; Markov reward model; Cost-effectiveness of a new treatment; Cost of bad health (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S016766871500027X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Phase-type aging modeling for health dependent costs (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:62:y:2015:i:c:p:173-183

DOI: 10.1016/j.insmatheco.2015.03.005

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:insuma:v:62:y:2015:i:c:p:173-183